Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 254, NWS Springfield, MO

August 18, 2001Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2001, 7:27 PM CDT for Greene County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 7:27 PM CDT (00:27 UTC)
Expired
Aug 18, 2001, 7:50 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:31 PM CDTHail 0.88Battlefield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KSGF 190030
SVRSGF
MOC077-190050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 750 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER BROOKLINE AND REPUBLIC...MOVING 
  SOUTHEAST AT 10 MPH. THESE SEVERE THUNDERSTORMS WILL PRODUCE 
  DESTRUCTIVE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS TO
  70 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT SOUTHERN PORTIONS OF GREENE 
  COUNTY INCLUDING REPUBLIC AND BROOKLINE.

THIS IS AN EXTREMELY DANGEROUS SITUATION THESE STORMS HAVE A 
HISTORY OF PRODUCE DESTRUCTIVE WINDS AND HAIL. STAY INDOORS AND AWAY 
FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3726 9353 3710 9350 3711 9306 3728 9309

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:24 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 3:24 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SAT AUG 18 2001

PRIMARY FORECAST CHALLENGE IS PRECIP CHANCE LATE THIS AFTERNOON INTO
THIS EVENING.

SURFACE FRONT STRETCHING FROM NEAR LAKE OF THE OZARKS TO NEAR
PARSONS KANSAS. CU FIELD FORMING ALONG THIS BOUNDARY SHOWN WELL ON
VISIBLE IMAGERY...WITH A COUPLE OF SMALL SHOWERS IN FAR SE KANSAS.
RECENTLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES NERN CWA...AND
THINK ANY SIGNIFICANT CONVECTION WILL REMAIN WITHIN THAT AREA.
CONVERGENCE ALONG MOST OF THE SURFACE BOUNDARY IS NOT EXPECTED TO BE
ENOUGH TO SUSTAIN DEEP CONVECTION. DRY MID LEVELS SHOWN ON RUC SGF
SOUNDINGS AND WEAK SUBSIDENCE CORRELATED WITH RIGHT EXIT REGION OF
300 MB JET STREAK OVER NRN MO SHOULD KEEP MOST CONVECTION IN CHECK
UNTIL CAPES BEGIN A RAPID DECLINE AFTER SUNSET.

FRONT CLEARS THE AREA SHORTLY AFTER MIDNIGHT...WITH SURFACE HIGH
PRESSURE BUILDING IN. WARM ADVECTION CLOUDS MAY SPREAD INTO AREA
SUNDAY NIGHT AND MONDAY AS SOUTHWEST 850 MB WINDS INCREASE. 500 MB
RIDGE BUILDS IN TUESDAY WITH QUIET WEATHER. RIDGE RIDER PROGGED BY
AVN TO DIG INTO NRN MO WEDNESDAY NIGHT...BUT WILD CARD OF
APPROACHING TROPICAL SYSTEM MAY ACT TO KEEP STRONG 500 MB RIDGE
SOMEWHAT FARTHER TO THE NORTH AND IN PLACE OVER MO. LATE WEEK MAY
SEE INFLUX OF TROPICAL MOISTURE AS REMAINS OF CHANTAL GET CAUGHT IN
SOUTHERLY MID LEVEL FLOW ON WEST SIDE OF EASTWARD MOVING 500 MB
RIDGE.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 19

SGF UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
JLN UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
UNO UB 057/081 060/087 059 19000
    BUB   087/065 092/069 089                 0000000
VIH UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Aug 18, 3:00 PM CDT, 4 hours 27 minutes before
MOZ057-058-069>071-079>081-083-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 677...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DALLAS...DENT...LACLEDE...MARIES...MILLER...PHELPS...POLK
AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Local storm report, Aug 18, 6:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    2 NW (SGF)SPRINGFIELD ARP MO   1.25 INCH HAIL
08/18/01   GREENE                         REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0645 PM    (SGF)SPRINGFIELD ARPT     MO   63 MPH TSTM GUST
08/18/01   GREENE
Local storm report, Aug 18, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    SPRINGFIELD               MO   1.25 INCH HAIL
08/18/01   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTSevere Thunderstorm WarningSGFChristian72 min
Aug 18, 7:46 PM CDTSevere Thunderstorm WarningSGFStone74 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.